News State QLD News Mystery drug causes 16 overdoses on the Gold Coast
Updated:

Mystery drug causes 16 overdoses on the Gold Coast

Should we be testing party drugs? Photo: Getty
Share
Twitter Facebook Reddit Pinterest Email

As schoolies prepare to descend on the Gold Coast, local emergency services have raised the alarm about a dangerous, but unknown, new drug which causes extreme hallucinations, erratic behaviour and overdoses.

A total of 16 people overdosed on the mystery drug on the Gold Coast over the weekend, leading to fears that the annual influx of school leavers could be exposed to the dangerous substance.

On Sunday morning alone, eight separate overdoses were treated by Queensland Ambulance Service (QAS), who reported the victims were hallucinating and aggressive, with two people placed in induced comas.

Stephen Burns from the QAS told media one man was running into oncoming traffic, while another was suffering seizures.

He said the mass overdose was the largest he had seen in 24 years.

“We honestly don’t know what drug it is, goodness knows what they put inside,” he said.

Superintendent Michelle Stenner said police were awaiting toxicology reports to confirm the specific drug involved, but said the symptoms were shared across all victims.

Various reports have speculated the drug in question is ‘Flakka’ – the highly addictive and cheap synthetic amphetamine known to cause hallucinations, paranoia and psychosis.

With thousands of 17- and 18-year-olds descending on the Gold Coast next month, Superintendent Stenner emphasised the risk of taking illegal substances.

“It’s a gamble … it’s really a stupid choice,” she said.

‘A danger to themselves, and others’

Mr Burns said eight ambulances were called to treat overdoses on Sunday morning – resulting in a major drain on resources.

Three men were treated at the Islander Resort Hotel in Surfers Paradise at 1am, before ambulances were called to a separate address in Mermaid Beach, where four men and a woman had overdosed.

A patient is rushed to hospital on Sunday morning. Photo: QAS
A patient is rushed to hospital on Sunday morning. Photo: QAS

A number of the victims were swimming in a nearby canal when police arrived to assist the ambulances, while one aggressive man had to be sedated.

Mr Burns said the victims were between the ages of 18 and 26.

“You would think with the amount of publicity and messages out there, that people would know that it’s dangerous to take drugs,” he told media.

“These drugs are not party drugs, they are dangerous. They put their lives at risk … ”

While police were still awaiting toxicology reports on Sunday, Mr Burns said the symptoms were similar across all patients.

“We’re not sure what type of drugs [were involved], or the composition. But certainly symptoms were the same,” he said.

Resources were stretched to their limits on the Gold Coast on the weekend. Photo: QAS
Gold Coast resources were stretched to the limit over the weekend. Photo: QAS

“The were hallucinating [and] not understanding what they were doing. They were really a danger to themselves and others.”

If the speculation is correct and authorities are dealing with Flakka, the users are putting themselves at severe risk.

What is Flakka?

Flakka is believed to have originated in South Florida, with its popularity linked to its cheap street price and highly addictive nature.

The drug imitates the effects of cocaine and methamphetamine, only stronger, and gives users a temperature that can cause kidney failure.

In 2014, there were 670 reported cases of Flakka use in the US – up from zero in 2010.

The drug usually contains a synthetic amphetamine-like stimulant, providing a high not unlike methamphetamine, or ice – only more addictive, according to the National Institutes of Health.

Users experience extreme hallucinations and are known to become aggressive, like 19-year-old American student Austin Harrouf, who was allegedly high on Flakka when he stabbed a married couple and proceeded to eat the male victim’s face.

The drug is also known as ‘Gravel’ (for its discoloured, gritty appearance) and can be snorted, smoked, injected or swallowed.

According to DrugAbuse.com, Flakka is particularly dangerous as its severe comedown symptoms often cause users to take more, leading to a cycle of addiction.

Flakka is chemically not dissimilar to the drug known as ‘Bath Salts’, another substance that has wreaked havoc across America.

Comments
View Comments